Kansas, 2006

Tornadoes and Hail in Kansas, March 30, 2006

March 30, 2006 · NWS TOP · 40 events in 14 counties and zones

21 hail, 16 thunderstorm wind, 2 tornado, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 30, 3:05 AM CST, 9 hours 32 minutes earlier.

Area forecast discussion, Mar 30, 3:05 AM CST, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CST THU MAR 30 2006

.DISCUSSION...

MAIN FORECAST CONCERNS FOR TODAY ARE THE WINDS AND THE EXTENT OF THE
SEVERE WEATHER EVENT.

TODAY AND TONIGHT...VERY ACTIVE DAY ON TAP AS SURFACE LOW LOCATED IN
SOUTHWEST NEBRASKA DEEPENS AND MOVES EAST THIS AFTERNOON. SPC HAS
EASTERN KANSAS IN MODERATE RISK AREA.  LARGE SCALE ASCENT...STEEP
LAPSE RATES ALONG WITH SURFACE DEW POINTS IN THE MID AND UPPER 50S
WILL PRIME THE ATMOSPHERE THIS AFTERNOON.  FORECAST SOUNDINGS SHOW
INITIAL STORMS SHOULD BE DISCREET SUPERCELLS WITH TORNADIC POTENTIAL
GIVEN MAGNITUDE OF THE LOW LEVEL SHEAR.  EVENT SHOULD TRANSITION TO
A LINE ACROSS EASTERN KANSAS/ WESTERN MISSOURI LATE AFTERNOON TO
EARLY EVENING.  MUCH CONSIDERATION WAS GIVEN TO ISSUING A WIND
ADVISORY.  EVEN THOUGH ADVISORY CRITERIA WINDS HINGE ON SOME
CLEARING...BOUNDARY LEVEL WINDS OF 40KTS AND 850 MB WINDS OF
50-60KTS WARRANT ISSUANCE.  COLD FRONT WILL CLEAR THE AREA BY
MIDNIGHT...BRINGING AN END TO THE PRECIPITATION FOR THE MOST PART.

FRIDAY...SOME WRAP AROUND SHOWERS STILL POSSIBLE FAR NORTHEAST CWA
EARLY FRIDAY BUT GENERALLY IMPROVING CONDITIONS.  BUMPED UP
TEMPERATURES A LITTLE...LOOKS LIKE ONLY WEAK CAA ALONG WITH A
WESTERLY WIND.

SATURDAY AND SUNDAY...SOUTHWEST FLOW ALOFT CONTINUES.  MOISTURE
RETURN LOOKS TO BE A LITTLE FASTER IN THE LATEST MODEL RUNS SO HAVE
ADDED SLIGHT CHANCE POPS FOR SATURDAY IN THE SOUTHWEST CWA.  STILL
LOOKS LIKE THE BEST CHANCES THOUGH WILL COME SATURDAY NIGHT AND
SUNDAY AS SURFACE LOW DEEPENS AND MOVES ACROSS KANSAS INTO NORTHERN
MISSOURI BY SUNDAY AFTERNOON.  COULD BE LOOKING AT ANOTHER ROUND OF
SEVERE WEATHER.

MONDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN LOOKS TO CONTINUE
THROUGH THE LATTER PERIOD OF THE FORECAST.  UPPER TROUGH AND SURFACE
LOW PROGGED TO PUSH OFF TO THE EAST BY EARLY MONDAY...PROVIDING FOR
A BRIEF TRANQUIL SPELL MONDAY AND EARLY TUESDAY.  SURFACE RIDGE
MOVES EAST OF THE AREA LATER TUESDAY.  THIS WILL ALLOW FOR MOISTURE
RETURN AHEAD OF NEXT H5 SHORTWAVE THAT COULD AFFECT THE AREA TUESDAY
AFTERNOON AND WEDNESDAY.  THE EC AND GFS DIFFER IN THE HANDLING OF
THIS FEATURE...WITH THE EC BEING A LITTLE SLOWER.  THOUGHT THE GOING
SLIGHT CHANCE POPS ARE STILL WARRANTED BUT THE GFS MAY BE TOO
AGGRESSIVE IN TRYING TO PUSH ENERGY INTO H5 RIDGING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL NOON FOR
NORTHCENTRAL KANSAS AND FROM NOON TO 6PM FOR NORTHEAST AND EAST
CENTRAL KANSAS.

&&
Hazardous weather outlook, Mar 30, 12:05 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1205 PM CST THU MAR 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-311815-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1205 PM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA...AND SOME OF THE
STORMS WILL BE SEVERE. TORNADOES...SOME POSSIBLY LARGE AND
DEVASTATING...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS
WILL BE POSSIBLE WITH THE SEVERE THUNDERSTORMS. THE MOST LIKELY
TIME FOR THUNDERSTORMS WILL BE DURING THE EARLY AND MIDDLE
AFTERNOON HOURS...WITH CHANCES DIMINISHING FROM WEST TO EAST LATE
THIS AFTERNOON AND THIS EVENING.

SUSTAINED SOUTH WINDS OF AROUND 30 MPH WITH GUSTS UP TO 45 MPH
WILL OCCUR OVER NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS RETURNS TO PORTIONS OF THE AREA FROM
SATURDAY THROUGH SUNDAY NIGHT AND FROM TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Mar 30, 11:09 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1109 AM CST THU MAR 30 2006

KSZ038-054-055-058-301800-
COFFEY-LYON-OSAGE-WABAUNSEE-
1109 AM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR WABAUNSEE...OSAGE...LYON AND COFFEY
COUNTIES UNTIL NOON CST...

AT 1104 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 17 MILES SOUTHWEST OF OLPE...OR ABOUT 25
MILES SOUTHWEST OF EMPORIA...MOVING NORTHEAST AT 60 MPH. THE
THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS
OF 40 TO 50 MPH.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE GRIDLEY...OLPE...LE
ROY...BURLINGTON...EMPORIA...HARTFORD...JOHN REDMOND RESERVOIR...
NEOSHO RAPIDS...AMERICUS...LEBO...BUSHONG...READING...WAVERLY...
ALLEN...OLIVET...MELVERN LAKE...ADMIRE...MELVERN...OSAGE CITY...
LYNDON...QUENEMO...HARVEYVILLE...BURLINGAME...POMONA LAKE AND
SCRANTON. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS
118 AND 159 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 128 AND 167 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Special weather statement, Mar 30, 11:36 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1136 AM CST THU MAR 30 2006

KSZ008>010-020>022-034>037-301845-
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
1136 AM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR CLAY...CLOUD...DICKINSON...
GEARY...MARSHALL...MORRIS...OTTAWA...REPUBLIC...RILEY AND
WASHINGTON COUNTIES UNTIL 1230 PM...

THUNDERSTORMS CONTINUE TO RAPIDLY DEVELOP ACROSS THE AREA AND WILL
CONTINUE TO DO SO FOR THE NEXT HOUR. THESE STORMS MAY QUICKLY
INTENSIFY AND ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND 40 TO 50
MPH THUNDERSTORM WIND GUSTS. A TORNADO WATCH IS IN EFFECT FOR THIS
AREA SO BE PREPARED TO TAKE COVER IN THE EVENT THAT A WARNING IS
ISSUED.
Special weather statement, Mar 30, 11:47 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 AM CST THU MAR 30 2006

KSZ023-038-039-054-055-301830-
LYON-OSAGE-POTTAWATOMIE-SHAWNEE-WABAUNSEE-
1147 AM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR POTTAWATOMIE...SHAWNEE...
WABAUNSEE...OSAGE AND LYON COUNTIES UNTIL 1230 PM CST...

AT 1143 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS LOCATED 9 MILES SOUTHWEST OF
HARVEYVILLE...OR ABOUT 20 MILES NORTH OF EMPORIA...MOVING NORTHEAST
AT 60 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE SCRANTON...
CARBONDALE...MCFARLAND...AUBURN...DOVER...PAXICO...MAPLE HILL...
WILLARD...NORTHWESTERN TOPEKA...BELVUE...ROSSVILLE AND SILVER LAKE.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 145 AND 186
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 329 AND 355 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Special weather statement, Mar 30, 11:51 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1151 AM CST THU MAR 30 2006

KSZ009-301830-
WASHINGTON-
1151 AM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY UNTIL 1230 PM
CST...

AT 1147 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR PALMER...OR ABOUT 20 MILES NORTH OF
CLAY CENTER...MOVING NORTHEAST AT 60 MPH. THE THUNDERSTORM IS CAPABLE
OF PRODUCING NICKEL SIZE HAIL.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE MORROWVILLE...
WASHINGTON...HANOVER AND HOLLENBERG.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Special weather statement, Mar 30, 11:56 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 AM CST THU MAR 30 2006

KSZ009-301830-
WASHINGTON-
1156 AM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON COUNTY UNTIL 1230 PM
CST...

AT 1152 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 8 MILES SOUTH OF MORROWVILLE...OR ABOUT
24 MILES NORTH OF CLAY CENTER...MOVING NORTH AT 55 MPH. THE
THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS
IN EXCESS OF 50 MPH AND HEAVY RAIN.

SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE HOLLENBERG.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Special weather statement, Mar 30, 12:17 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1217 PM CST THU MAR 30 2006

KSZ010>012-022>024-301930-
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN
1217 PM CST THU MAR 30 2006

...SIGNIFICANT WEATHER ALERT FOR BROWN...JACKSON...MARSHALL...
NEMAHA...POTTAWATOMIE AND RILEY COUNTIES UNTIL 115 PM...

THUNDERSTORMS CONTINUE TO RAPIDLY DEVELOP ACROSS THE AREA AND WILL
CONTINUE TO DO SO FOR THE NEXT HOUR. THESE STORMS MAY QUICKLY
INTENSIFY AND ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND 40 TO
50 MPH THUNDERSTORM WIND GUSTS. A TORNADO WATCH IS IN EFFECT FOR
THIS AREA SO BE PREPARED TO TAKE COVER IN THE EVENT THAT A
WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

21 hail, 16 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.

Hail, Geary

When
March 30, 12:37 PM CST
Where
Geary County, 5 mi SE of Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.400

Hail, Ottawa

When
March 30, 12:40 PM CST
Where
Ottawa County, Minneapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -96.767

Considerable damage was reported to vehicles and houses in Minneapolis.

Hail, Lyon

When
March 30, 12:41 PM CST
Where
Lyon County, 5 mi NNW of Olpe
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.717

Hail, Ottawa

When
March 30, 12:47 PM CST
Where
Ottawa County, Minneapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.717

Hail, Ottawa

When
March 30, 12:53 PM CST to 12:55 PM CST
Where
Ottawa County, 9 mi E of Delphos
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -96.200

Hail up to the size of tennis balls fell for several minutes.

Hail, Cloud

When
March 30, 1:00 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -97.600

Hail, Ottawa

When
March 30, 1:09 PM CST
Where
Ottawa County, Minneapolis
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Thunderstorm Wind, Lyon

When
March 30, 1:10 PM CST
Where
Lyon County, Admire
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.717

Hail, Cloud

When
March 30, 1:27 PM CST to 1:30 PM CST
Where
Cloud County, Clyde
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.100

Hail up to the size of golf balls fell for several minutes.

Thunderstorm Wind, Cloud

When
March 30, 1:30 PM CST
Where
Cloud County, Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.817, -95.783

Roof and sides of machine shed blown off.

Hail, Shawnee

When
March 30, 1:44 PM CST
Where
Shawnee County, Silver Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.400

Hail, Republic

When
March 30, 1:46 PM CST
Where
Republic County, 3 mi NNE of Agenda
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -95.867

Hail, Washington

When
March 30, 1:47 PM CST
Where
Washington County, 8 mi N of Morrowville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -97.417

Hail, Dickinson

When
March 30, 2:40 PM CST
Where
Dickinson County, Herington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -97.167

Lightning, Jackson

When
March 30, 2:40 PM CST
Where
Jackson County, Holton
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Lightning struck a watershed district building and showered down fist sized pieces of concrete to the street below. One piece of concrete hit and damaged a car.

Hail, Geary

When
March 30, 2:50 PM CST
Where
Geary County, 10 mi SSW of Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -96.950

Thunderstorm Wind, Marshall

When
March 30, 2:50 PM CST
Where
Marshall County, Marysville
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.850, -96.650

Several 1000 gallon storage tanks and stock tanks were blown across a road from a farm supply company. Several fir trees were blown over at a golf course.

Thunderstorm Wind, Marshall

When
March 30, 3:30 PM CST
Where
Marshall County, 5 mi SE of Beattie
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.817, -96.350

A barn collapsed and debris was spread a quarter mile.

Thunderstorm Wind, Nemaha

When
March 30, 3:45 PM CST
Where
Nemaha County, Corning
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.650, -96.033

Thunderstorm Wind, Nemaha

When
March 30, 3:46 PM CST
Where
Nemaha County, 5 mi S of Baileyville
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.783, -96.183

A barn was destroyed by thunderstorm winds.

Thunderstorm Wind, Nemaha

When
March 30, 3:54 PM CST
Where
Nemaha County, Corning
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.900, -96.900

Hail, Nemaha

When
March 30, 3:54 PM CST
Where
Nemaha County, 5 mi SSE of Seneca
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -96.033

Hail, Nemaha

When
March 30, 3:59 PM CST
Where
Nemaha County, 7 mi N of Goff
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -96.033

Thunderstorm Wind, Nemaha

When
March 30, 3:59 PM CST
Where
Nemaha County, 7 mi N of Goff
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.917

Tornado, Nemaha

When
March 30, 4:04 PM CST to 4:06 PM CST
Where
Nemaha County, 8 mi S of Sabetha
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
39.750, -95.433

This F1 tornado touched down 7.5 miles south of Sabetha, damaged one farmstead, then moved east-northeast to the Brown county border, roughly 6 miles south of Sabetha, where it damaged a second farmstead. Debris from the first homestead was scattered over a mile northeast. Some of the debris was lodged in treetops in a nearby woods. Other wood debris was driven several feet into the ground. The tornado had a path length of about 2 miles in Nemaha County with a path width of about 100 yards. The tornado then crossed the border into Brown County. The damage in Nemaha county was estimated at $200,000. This tornado formed in a bow echo that produced an otherwise wide swath of wind damage.

Thunderstorm Wind, Wabaunsee

When
March 30, 4:06 PM CST
Where
Wabaunsee County, 4 mi W of Eskridge
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.917

Tornado, Brown

When
March 30, 4:06 PM CST to 4:07 PM CST
Where
Brown County, 3 mi WSW of Fairview
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
39.783, -95.783

This F1 tornado crossed into Brown County from Nemaha County about 2.5 miles west-southwest of Fairview, where it damaged one farmstead. The path width was estimated to be 100 yards with the tornado being on the ground in Brown County for less than 1 mile. The damage in Brown County was estimated at $150,000. The tornado formed in a bow echo that produced an otherwise wide swath of wind damage.

Thunderstorm Wind, Brown

When
March 30, 4:10 PM CST
Where
Brown County, Morrill
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.150, -95.917

Significant building damage reported, numerous trees and power poles down, semis blown over.

Thunderstorm Wind, Wabaunsee

When
March 30, 4:17 PM CST
Where
Wabaunsee County, 4 mi SSW of Maple Hill
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.167

Thunderstorm Wind, Brown

When
March 30, 4:20 PM CST
Where
Brown County, Horton
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.033, -96.067

Thunderstorm Wind, Brown

When
March 30, 4:24 PM CST
Where
Brown County, Hiawatha
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -95.533

Numerous telephone poles down, trailer blown off foundation, grain bins blown up against houses, trees down.

Thunderstorm Wind, Shawnee

When
March 30, 4:30 PM CST
Where
Shawnee County, 2 mi N of Rossville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.533

Hail, Wabaunsee

When
March 30, 4:35 PM CST
Where
Wabaunsee County, 4 mi SSW of Maple Hill
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -95.950

Hail, Wabaunsee

When
March 30, 4:40 PM CST to 4:43 PM CST
Where
Wabaunsee County, Maple Hill
Measured
2 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.033, -96.067

Hail up to lime size fell for several minutes.

Hail, Shawnee

When
March 30, 4:47 PM CST to 4:51 PM CST
Where
Shawnee County, 2 mi NE of Rossville
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -96.033

Hail up to the size of tennis balls fell for several minutes.

Hail, Jackson

When
March 30, 5:21 PM CST
Where
Jackson County, 4 mi S of Holton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -95.683

Thunderstorm Wind, Anderson

When
March 30, 5:51 PM CST
Where
Anderson County, 3 mi NNW of Garnett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.417, -95.750

Hail, Jackson

When
March 30, 6:05 PM CST
Where
Jackson County, 2 mi S of Whiting
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.250

Hail covered the ground.

Thunderstorm Wind, Anderson

When
March 30, 6:07 PM CST
Where
Anderson County, Garnett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.550, -95.617

Hail, Brown

When
March 30, 6:26 PM CST
Where
Brown County, 5 mi N of Everest
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494520, 5493969, 5493970, 5494549, 5493971, 5493972, 5493973, 5493974, 5493975, 5494276, 5493976, 5493977, 5493978, 5493979, 5494545, 5493980, 5494548, 5494547, 5494550, 5494546, 5493981, 5493982, 5493983, 5494259, 5494274, 5494260, 5494275, 5494268, 5494261, 5494262, 5494263, 5494264, 5494265, 5494266, 5494267, 5494269, 5494270, 5494271, 5494272, 5494273.